What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 2, 1:31 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 2, 1:31 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
231 PM CDT Tue Jul 2 2019
.SHORT TERM...
229 PM CDT
Weak cold front extends from around the southern Wisconsin through
central Iowa. In advance of this boundary, old outflow boundaries
tracking southeast through nrn/cntrl IL/IN have helped initiate
isold-sct shra/tsra. The environment remains warm and unstable in
the lower levels with MUCAPE levels arnd 4k J/kg. However, low
level wind shear is weak, with west winds arnd 25kt from the
boundary layer through 850mb with swly winds at the sfc. While
shear is not excessive, instability and weak forcing have been
sufficient to generate some isolated stronger thunderstorms with a
threat of isolated wet microbursts and the potential for isolated
instances of wind damage this afternoon.
Also somewhat concerned of concern is heavy rain potential this
afternoon into this evening. PWATs are expected to approach 2",
which is 175-200% of normal, this afternoon as moisture pools ahead
of the approaching front. Steering flow will be almost parallel to
the front so cell propagation will likely be mainly the result of
outflow boundaries pushing the cells farther south. Given the weak
shear and weak low level flow there may be the potential for
isolated locally heavy rainfall totals approaching 2" over a short
period and localized flooding may be possible.
Temperatures should top out in the low to mid 90s over most of the
CWA today unless impacted by thunderstorms and associated cloud
cover. Dewpoints pooling in the low to mid 70s ahead of the front
should drive heat indices near 100 F across portions of the area
this afternoon.
&&
.LONG TERM...
229 PM CDT
Wednesday through Monday...
With the upper level flow being more westerly, the effective
boundary (combination cold front and outflow) from Tuesday's night
should bisect the CWA Wednesday afternoon. Low level southwesterly
flow may even allow the boundary to lift a bit northward during
the day. We will also have a weak pressure gradient which should
allow a lake breeze to develop. Better shower/t-storm chances will
therefore be tied along and south of the front and inland of the
lake breeze. Still could see some locally heavy storms tomorrow
and cant rule out a wet microburst or two given moderate
instability and steep low level lapse rates, but wind fields and
resultant shear profiles tomorrow looks even weaker than today.
The weather pattern across the central section of the country
will continue to be conducive to daily chances of showers and
thunderstorms along with very warm and humid conditions through
the end of the week. For those with outdoor plans, it will not be
a washout, but there will likely be disruptions due to occasional
lightning and heavy rain.
The upper level pattern will gradually set up into west-
southwesterly pattern as the axis of the upper level ridge begins
to shift over the southeastern CONUS and an upper trough shifts
over the Pacific Northwest. This pattern will essentially
allow any convectively enhanced disturbances to be steered in our
direction. Thus convective timing will likely be tied to the
arrival of these small scale disturbances, along with the
placement of any remnant outflow boundaries. The flow aloft will
remain rather weak at 25 kt or less through much of the week, so
deep layer shear is expected to remain rather poor and storm
motions will be rather slow. For this reason, while some strong to
marginally severe storms will continue to be possible over the
area in this pattern, we are not expecting more widespread severe
weather with any of this activity. Locally heavy rainfall will
also be possible with these storms, and with relatively slow storm
motions, at least some localized excessive rain threat does
exist.
Forecast guidance continues to suggest that a storm system moving
across Canada will push a decent cold front southward over the
area sometime on Friday. While this front would likely result in a
period of more focused thunderstorm development, it appears that
a short period of drier and cooler weather could set up over the
region in the wake of this front. For this reason, it appears that
at least Sunday and Monday could remain precipitation free as
surface high pressure sets up over the area, possibly even
Saturdayin many areas if the front gets shoved far enough
southward. Temperatures in the wake of this front could cool into
the low to mid 80s inland, and into the 70s near the lake.
Unfortunately the weather pattern may shift back into more active
regime beyond Monday, but it may not last too long as more
expansive high pressure and cooler northerly air may squash things
to our south mid week and bring more comfortable conditions.
KMD/KJB
&&
.AVIATION...
For the 18Z TAFs...
Main forecast concern will be convective trends through the
remainder of the afternoon and into the evening hours.
This afternoon, latest radar and satellite imagery indicate
isolated showers and a few thunderstorms developing in a broad
zone of weak elevated forcing over an unstable surface
environment. In the absence of any sfc forcing or focus, expect
that thunderstorms will remain isolated, but will likely produce
brief heavy rainfall and generate outflow boundaries that could
generate additional isolated to scattered thunderstorms. Satellite
imagery indicates an area of well developed towering cu across nrn
IL/IN, but sagging slowly south. This could bring a short period
of lower convective potential ahead of a cold front sagging south
through Wisconsin. Greatest chances for more organized
thunderstorms activity should be with the cold front. Latest high
res guidance suggests that the greatest potential for more
organized thunderstorms will be durg the early evening hours and
have trimmed back the tempo group to a 2 hour period at all of the
terminals, slightly offset in time as the front pushes south.
there will likely be a period of trailing showers following the
main area of thunder, into the early morning hours.
Winds may be a concern tomorrow. As high pressure builds across
the upper Great Lakes, winds will trend to northeasterly by arnd
18z tomorrow. Latest guidance is in relatively good agreement on
this wind trend and in keeping wind speeds under 10 kt.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 2, 1:47 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
247 PM CDT Tue Jul 2 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032000-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
247 PM CDT Tue Jul 2 2019 /347 PM EDT Tue Jul 2 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Excessive heat Risk.
DISCUSSION...
Heat indices in the 90s to low 100s will continue this afternoon.
The heat and humidity will help fuel additional scattered thunderstorms
through this evening. Some of these may produce isolated very
heavy rainfall. Also, an isolated storm or two may
become severe with damaging winds the primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Thursday...
Limited Flooding Risk.
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Friday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Saturday through Monday...
Limited Thunderstorm Risk.
DISCUSSION:
Expect occasional periods of thunderstorms through the holiday
and remainder of the week. Widespread severe weather is not
expected, but occasional heavy rain and damaging winds will
accompany the storms along with dangerous lightning. Stay
tuned to the weather during outdoor activities as the weather
may change quickly.
.SPOTTER INFORMATION STATEMENT...
Due to the isolated nature of any severe weather, spotters
activation is not anticipated. However, spotters are encouraged
to relay any reports of damaging winds or flooding.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at around 20 mph.
LMZ740>745-032000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
247 PM CDT Tue Jul 2 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Severe Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
Friday...
Elevated Thunderstorm Risk.
Saturday through Monday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 2, 1:24 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
224 PM CDT Tue Jul 2 2019
ILZ023-033-INZ010-022000-
Kankakee IL-Iroquois IL-Newton IN-
224 PM CDT Tue Jul 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...
NORTHEASTERN IROQUOIS AND NORTHWESTERN NEWTON COUNTIES UNTIL 300 PM
CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aroma Park, or near Kankakee, moving east at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm. The Kankakee airport gusted to 57 mph with this storm.
Locations impacted include...
Kankakee, Bradley, Momence, St. Anne, Aroma Park, Hopkins Park, Sun
River Terrace, Beaverville and Papineau.
Including the following interstate...
I-57 between mile markers 310 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4093 8749 4098 8784 4116 8784 4119 8753
4117 8753 4117 8748
TIME...MOT...LOC 1923Z 271DEG 17KT 4107 8774
DonofrioSpecial weather statement, Jul 2, 4:19 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
519 PM CDT Tue Jul 2 2019
ILZ003>006-022315-
Lake IL-Boone IL-McHenry IL-Winnebago IL-
519 PM CDT Tue Jul 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR LAKE...WINNEBAGO...MCHENRY AND
BOONE COUNTIES UNTIL 615 PM CDT...
At 516 PM CDT, Doppler radar was tracking scattered strong
thunderstorms developing along the Wisconsin state line. Movement
was southeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms. These
winds may precede rain by several miles.
Locations impacted include...
Rockford, Waukegan, Arlington Heights, Palatine, Buffalo Grove,
Wheeling, Northbrook, North Chicago, Gurnee, Mundelein, Algonquin,
Highland Park, McHenry, Belvidere, Vernon Hills, Woodstock, Zion,
Loves Park, Machesney Park and Grayslake.
Including the following interstates...
I-39 between mile markers 115 and 123.
I-90 between mile markers 0 and 2, and between mile markers 38 and
76.
I-94 between mile markers 1 and 26.
I-294 between mile markers 1 and 26.
This includes...Boone County Fairgrounds, Chain O Lakes State Park,
College of Lake County, Great Lakes Naval Training Center, Lake
County IL Fairgrounds, Lake Forest College, Mchenry County College,
Mchenry County Fairgrounds, Moraine Hills State Park, Ravinia Music
Festival, Rock Cut State Park, Rock Valley College, Rockford
Aviators Baseball, Rockford Speedway, Six Flags Great America, and
Winnebago County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4249 8780 4229 8783 4215 8776 4215 8917
4221 8917 4220 8940 4250 8940
TIME...MOT...LOC 2216Z 319DEG 17KT 4255 8782 4246 8805 4229 8839
KluberSpecial weather statement, Jul 2, 5:08 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
608 PM CDT Tue Jul 2 2019
ILZ003>005-008-011-012-030000-
Kane IL-Boone IL-De Kalb IL-McHenry IL-Winnebago IL-Ogle IL-
608 PM CDT Tue Jul 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE...NORTHERN DE
KALB...WINNEBAGO...NORTHERN KANE...MCHENRY AND BOONE COUNTIES UNTIL
700 PM CDT...
At 606 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvard to near Winnebago. Movement was
east-southeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms. These
winds may precede rain by several miles.
Locations impacted include...
Rockford, Carpentersville, Algonquin, McHenry, Belvidere, Woodstock,
Loves Park, Machesney Park, Harvard, Island Lake, South Beloit,
Rockton, Marengo, Genoa, Wonder Lake, Sleepy Hollow, East Dundee,
Pistakee Highlands and Rockford Airport.
Including the following interstates...
I-39 between mile markers 110 and 123.
I-90 between mile markers 0 and 2, and between mile markers 25 and
76.
This includes... Boone County Fairgrounds, Mchenry County College,
Mchenry County Fairgrounds, Moraine Hills State Park, Rock Cut State
Park, Rock Valley College, Rockford Aviators Baseball, Rockford
Speedway, and Winnebago County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4249 8820 4216 8820 4215 8824 4207 8824
4206 8895 4220 8940 4250 8940
TIME...MOT...LOC 2306Z 279DEG 18KT 4242 8856 4229 8921
KluberNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838847, 838871, 838852, 838848, 838849, 838870, 838872, 838863, 838850, 838851, 838866, 838858, 838857, 838860, 838861, 838868, 838854, 838853, 838865, 838855, 838859, 838856.